Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 23, 2016, 9:03 PM CDT for 4 counties in Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2016, 9:03 PM CDT (02:03 UTC)
- Expired
- Mar 23, 2016, 9:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4161 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WUUS53 KEAX 240203
SVREAX
MOC033-041-115-117-240230-
/O.NEW.KEAX.SV.W.0008.160324T0203Z-160324T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT WED MAR 23 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
EASTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
NORTHWESTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 930 PM CDT
* AT 903 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF WHEELING TO NEAR BOSWORTH...MOVING
EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BROOKFIELD...MARCELINE...BRUNSWICK...KEYTESVILLE...BUCKLIN...MEADVILLE...
HALE...LACLEDE...BOSWORTH...LINNEUS...WHEELING...MENDON...TINA...SUMNER...
ROTHVILLE...TRIPLETT AND SAINT CATHERINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
MISSOURI.
LAT...LON 3944 9287 3940 9345 3989 9343 3989 9285
3970 9286 3970 9285
TIME...MOT...LOC 0203Z 248DEG 54KT 3988 9335 3944 9338
HAIL...0.75IN
WIND...60MPH
$$
LAFLIN1 follow-up statement
213
WWUS53 KEAX 240229
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT WED MAR 23 2016
MOC033-041-115-117-240239-
/O.EXP.KEAX.SV.W.0008.000000T0000Z-160324T0230Z/
CARROLL MO-LIVINGSTON MO-LINN MO-CHARITON MO-
929 PM CDT WED MAR 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL...EASTERN
LIVINGSTON...SOUTHERN LINN AND NORTHWESTERN CHARITON COUNTIES WILL
EXPIRE AT 930 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
MISSOURI.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
LAT...LON 3944 9287 3940 9345 3989 9343 3989 9285
3970 9286 3970 9285
TIME...MOT...LOC 0226Z 248DEG 54KT 3988 9335 3944 9338
$$
LAFLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:52 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 23, 6:52 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 652 PM CDT WED MAR 23 2016 .DISCUSSION... Issued at 341 PM CDT WED MAR 23 2016 A deep surface low has taken form over northeast Kansas, which has tightened up the surface pressure gradient over eastern Kansas and western Missouri. This pressure gradient has caused winds to pick up out of the south/southwest around 25 to 30 mph, with gusts approaching 45 mph. Perhaps mitigating the stronger winds, which are being experienced further west are the low level clouds moving through the area. These clouds are preventing a minor amount of insolation that could help mix the lower atmosphere even more than what currently going on. To the west of the aforementioned surface trough good low level moisture characterized by dewpoints in the lower to middle 50s is streaming northward into the area. The warm front associated with this low level cyclone is visible on satellite imagery and confirmed by surface observations just north of the MO/IA border along the E-W convergence zone perhaps 30 miles into Iowa. Further west, a dryline, running roughly N/S from KMKH to KPNC will progress eastward and set up just to the west of the KC metro by 22z-00z time frame. In the meantime a strong capping inversion will prevent any robust convection for the next couple hours before the mid level trough overspreads the area, bringing support for ascent and cooling mid level temperatures, which should adequately erode the cap to initiate some deep convection. Short range convective allowing models have been consistent in developing deep convection along the dryline in the 21z-23z time frame. The area that may see convection first could be the area in far SE Nebraska and NW Missouri where the triple point is currently located. Convective allowing models have indicated a cluster of storms, perhaps supercells moving into NW Missouri around 21z-23z. These storms will encounter an environment characterized by MLCAPE values in the 1000 to 1500 J/kg range and effective bulk shear values approaching 50 to 60 kts. Given a strongly veering-with-height wind profile 0-1 SRH will be rather high, in the 100 to 200 J/kg range early in the event, but increasing to 200 to 300 J/kg by 23z. Low to mid level lapse rates might be a little on the weak side, but overall, should be ample to help maintain robust updraft potential. the result of this environment should be rotating storms, possibly supercells across far northern Missouri. Hazards would include gusty winds, small hail around quarter to golf ball sized and perhaps a tornado or two near the warm front where winds are strongly backed. By 03z or shortly after storms should make their way out of the area, and to the east, gradually weakening with time. Later this evening a cold front will dive through the area, dramatically cooling the lower atmosphere. On the backside of the mid level trough light precipitation will move through Wednesday night through early Thursday. For early Thursday morning there could be some light snow mixing into the light rain, mainly along and north of HWY 36. There could also be a period where precipitation all falls as snow, and might bring some very light accumulations to areas along the IA/MO border. For Friday morning the cold air will settle into the area and the surface high will become centered over the Missouri River Valley. This will cause temperatures to drop to below freezing Friday morning. With such a mild late winter and early spring thus far there could be some agricultural interests affected by a the late season cold. Have withheld a Freeze Watch for the CWA given all the headlines currently out, but once the Wednesday system clears the area freeze headlines may indeed be needed to cover Friday morning late season freeze. For the weekend another potent trough with good moisture moves into the area. This one should just be a rain maker, with little to no impactful weather, aside from light rain or maybe some light rain/snow mix late Sunday evening or Monday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 652 PM CDT WED MAR 23 2016 Thunderstorms are bubbling up along the Kansas and Missouri state line at this time, however the storms will race off to the northeast quickly. Therefore, only expect t-storms at the terminals for a few hours this evening, but more rain will be possible later Thursday morning --between 4 AM and 10 AM-- behind the cold front that will sweep through tonight. Otherwise, watch for winds as strong gusty winds ahead of the front will give way to light winds for a few hours before the cold air advection behind the front develops more strong gusty winds which will last through the day Thursday. && .EAX Watches/Warnings/Advisories... KS...NONE. MO...NONE. && DISCUSSION...Leighton AVIATION...Cutter
Hazardous weather outlook, Mar 23, 5:08 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 508 AM CDT WED MAR 23 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 508 AM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A VERY HIGH FIRE DANGER EXISTS OVER EASTERN KANSAS AND WEST CENTRAL THIS AFTERNOON AND EARLY EVENING. STRONG SOUTHERLY WINDS GUSTING TO 45 MPH ARE EXPECTED TODAY OVER PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Mar 23, 8:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL GILMAN CITY 40.14N 93.87W
03/23/2016 E0.88 INCH HARRISON MO PUBLIC
REPORT RELAYED FROM FB VIA EM OF NICKEL SIZE HAIL IN
GILMAN CITY
&&
LGLocal storm report, Mar 23, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 2 W MELBOURNE 40.15N 93.82W
03/23/2016 HARRISON MO LAW ENFORCEMENT
EM RELAYED REPORT FROM SHERIFFS OFFICE OF A TREE DOWN ON
HWY 146 BLOCKING THE ROAD
&&
LGLocal storm report, Mar 23, 8:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 2 NE SMITHVILLE 39.40N 94.55W
03/23/2016 E0.75 INCH CLAY MO PUBLIC
HAIL UP TO PENNY SIZE COVERING THE GROUND
&&
LGLocal storm report, Mar 23, 8:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL PATTONSBURG 40.05N 94.14W
03/23/2016 E0.75 INCH DAVIESS MO FIRE DEPT/RESCUE
&&
LGLocal storm report, Mar 23, 8:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST LUCERNE 40.46N 93.29W
03/23/2016 E60 MPH PUTNAM MO FIRE DEPT/RESCUE
&&Special weather statement, Mar 23, 8:51 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 23 2016
MOZ031-240215-
CARROLL MO-
851 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARROLL COUNTY UNTIL 915
PM CDT...
AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARROLLTON...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARROLLTON...BOSWORTH...WAKENDA AND BOGARD.
LAT...LON 3934 9325 3933 9327 3931 9328 3932 9358
3941 9363 3954 9330 3934 9324
TIME...MOT...LOC 0150Z 238DEG 48KT 3936 9354
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:13 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton | 32 min |
| Mar 23, 7:35 PM CDT | Special Weather Statement | EAX | Jackson | 25 min |
| Mar 23, 7:37 PM CDT | Special Weather Statement | EAX | Cass | 38 min |
| Mar 23, 7:48 PM CDT | Special Weather Statement | EAX | Harrison | 27 min |
| Mar 23, 7:59 PM CDT | Special Weather Statement | EAX | Caldwell, Livingston | 31 min |
| Mar 23, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Harrison, Livingston, Mercer | 43 min |
| Mar 23, 8:20 PM CDT | Special Weather Statement | EAX | Carroll | 40 min |
| Mar 23, 8:51 PM CDT | Special Weather Statement | EAX | Carroll | 24 min |
| Mar 23, 8:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Linn, Livingston, Putnam, Schuyler and 1 more | 38 min |
| Mar 23, 9:31 PM CDT | Special Weather Statement | EAX | Henry | 14 min |
| Mar 23, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon | 25 min |
| Mar 23, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 40 min |
| Mar 23, 10:21 PM CDT | Special Weather Statement | EAX | Cooper | 24 min |
| Mar 24, 4:00 AM CDT | Freeze Warning | EAX | Bates, Cass, Clay, Cooper, Henry, Howard and 6 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.